Crashing Down

Today I’m reducing my steroid dose from 10 mg/day to 5 mg/day. I will take this dose for one week. Then I will go to 5 mg every other day for one week and be done with the steroids. I’ve waited a long time for this, although the last two times I tried to get off the steroids things went very badly. The doctors at Mayo recommended a very slow taper from 10 mg/day to zero by reducing the dose 1 mg/day for two to three weeks. That would have me completely off the steroids around Christmas. I wasn’t especially keen on that idea since getting off my medication may mean a trip to the hospital if history were to repeat itself. My rheumatologist set a different reduction schedule that would have me off in just three weeks. While this is more of a crash than a reduction, I will be happy to be off of them and hopefully have a clear diagnosis before the end of the year.

The last time I tried to get off the steroids, my fingers swelled so badly that I couldn’t get my ring off. There was concern that we would have to cut it off, but after five days at a higher dose the swelling went down enough that I could muscle off the ring. This time around is similar, although I’m wearing a different and more easily removable ring, and my hands and wrists continue to give me trouble. Every day feels as though I have the flu, emphasized by joint pain and fatigue. My temperature has continued to vacillate but has not yet reached a medical fever.

I have known for some time that the steroids would create their own little mess in my body. I have gained nearly 50 pounds since being on them, and that in turn has caused some breathing problems while I sleep. Being heavier than I ever have been has made my life a little more challenging as well. I don’t ride my bike as fast, or get up hills as easily, or get off the couch with the grace I used to. But this is temporary and I look forward to getting back to my normal weight. When Kayla expressed concern over getting off all of my medication so the doctors could better determine exactly what’s going on with me, he said that the alternative was to keep me on 15 mg of steroids each day. He said this would result in me having renal failure, cataracts and osteoporosis inside of ten years. Which one do you think we chose?

This week we ask that you would pray for a smooth transition off of my medication. Thank you for your continued prayers and messages of support. Jacksons for Joel was a huge success and a HUGE thank you to all of you who contributed to that for us.

Advertisements

Leave a comment

No comments yet.

Comments RSS TrackBack Identifier URI

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s